Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2023, 6:09 AM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2023, 6:09 AM CDT (11:09 UTC)
- Expired
- Aug 23, 2023, 2:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:00 AM CDT | FLASH FLOOD | 10 S Fort Stockton, TX | Numerous low water crossings flooded along US Highway 385 south of Fort Stockton. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 171 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585
WGUS54 KMAF 231109
FFWMAF
TXC043-371-443-231900-
/O.NEW.KMAF.FF.W.0053.230823T1109Z-230823T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
609 AM CDT Wed Aug 23 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Brewster County in southwestern Texas...
Southeastern Pecos County in southwestern Texas...
Terrell County in southwestern Texas...
* Until 200 PM CDT Wednesday.
* At 609 AM CDT, Gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sanderson, Dryden, Terrell County Gas Plant, Terrell County
Airport and Sierra Madera.
This includes the following streams and drainages...
Fourmile Draw, North Fork Independence Creek, Comanche Creek,
Sanderson Canyon, Independence Creek, and Sixshooter Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3031 10292 3061 10300 3077 10296 3086 10280
3087 10255 3069 10218 3030 10175 2978 10176
2978 10181 2981 10182 2979 10183 2978 10193
2982 10198 2979 10212 2985 10219 2988 10231
2985 10236 2976 10239 2979 10249 2975 10261
FLASH FLOOD...GAUGE INDICATED
$$
James DeBerry1 follow-up statement
002
WGUS74 KMAF 231415
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
915 AM CDT Wed Aug 23 2023
TXC043-371-443-231900-
/O.CON.KMAF.FF.W.0053.000000T0000Z-230823T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-Pecos TX-Terrell TX-
915 AM CDT Wed Aug 23 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON FOR NORTHEASTERN BREWSTER, SOUTHEASTERN PECOS AND TERRELL
COUNTIES...
At 915 AM CDT, emergency management reported low water crossings
along US 385 are flooded. Between 4 and 6 inches of rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sanderson, Dryden, Terrell County Gas Plant, Terrell County
Airport and Sierra Madera.
This includes the following streams and drainages...
Big Fielder Draw, Maxon Creek, Cox Creek, Dry Creek, Independence
Creek, Mitchell Draw, Thurston Canyon, Cedar Creek, Indian Creek,
Meyers Canyon, North Fork Independence Creek, Fresno Creek, Cow
Creek, Garcia Creek, Nineteen Draw, Sixshooter Draw, Prairie
Creek, Buena Creek, Grande, Rio, Pyle Draw, Fourmile Draw, Magoy
Creek, Tunas Creek, Sanderson Canyon, McKay Creek, Harral Draw,
Pony Creek, Comanche Creek, Candilla Creek, Cook Creek, Big
Canyon, San Francisco Creek, Pumpjack Creek, Persimmon Creek and
Downie Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3031 10292 3061 10300 3077 10296 3086 10280
3087 10255 3069 10218 3030 10175 2978 10176
2978 10181 2981 10182 2979 10183 2978 10193
2982 10198 2979 10212 2985 10219 2988 10231
2985 10236 2976 10239 2979 10249 2975 10261
FLASH FLOOD...OBSERVED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:50 AM CDT, 19 minutes earlier.
Area forecast discussion, Aug 23, 5:50 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CDT Wed Aug 23 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 348 AM CDT Wed Aug 23 2023
What a mess. WV imagery shows remnants of T.S. Harry just entering
the lower Trans Pecos at 07Z. KDFX radar shows the radar has
flipped to a bias of 1.37 as tropical air has moved through the
region. Ground truth over the past 3 hours shows 1.23" of rainfall
at DYNT2, but only minor response at the gage there. Fortunately,
rainfall reports so far are low/slow enough to alleviate flash
flooding concerns. However, satellite soundings continue increasing
pwats, w/NAM12 forecast soundings off the climatological chart w/a
pwats of 1.92" at 21Z later today. Thus the flood watch will remain
in effect, and we'll let the next shift assess extending it if
warranted as the day progresses. Attm, the expiration time of 00Z
Thursday looks sufficient.
Otherwise, remnants of Harry will quickly move northwest today,
arriving at the junction of AZ/NM/Mexico around 00Z Thursday. Winds
could briefly reach advisory criteria at some of the higher
elevations down south, and may gust to near 60 mph later today in
the Texas Guadalupes/Delawares. Track trends/forecast keep highest
QPF of an inch or more between the Rio Grande and Pecos, closer to
the Rio Grande, through 00Z Friday.
The upshot of this, besides beneficial rains in Not Midland, will be
below-normal highs today everywhere but the northeast Permian
Basin/Western Low Rolling Plains. Thursday, most areas west of the
Pecos will remain below normal, and only up to ~ 10F above normal
east of the river as the upper ridge develops south into Arkansas.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 348 AM CDT Wed Aug 23 2023
By 00z Friday, the center of the ridge is found over the Red River
valley, and continues to gradually slide westward into early next
week, setting up just west of the Four Corners by Mon/Tues. With the
ridge displaced to our west, this allows a trough to dip down out of
the northern Plains. This may send a backdoor front into the area
but there remains a fair amount of uncertainty into how far south
and west it will be able to push. It'l likely depend on the track of
the trough and how aggressively it can dig south, but we're still
5-6 days out from this, so only time will tell.
In the meantime, as the ridge makes its westward trek for the end
of the week, 850mb temperatures look to stay around 28/29 C
suggesting Midland may just escape the triple digits for the
weekend. Still, temperatures will be above average topping out in
the upper 90s and lower 100s for most with 80s found in the higher
terrain for Friday through Monday. A cool down may come for
Tues/Wed with the front, but we shall see how things trend over
the next few days. Precipitation wise, the passing ridge
suppresses most precipitation outside a few diurnally driven
storms over the mountains on Friday and Saturday. NBM is
continuing to slap widespread low to medium PoPs on Sunday,
Monday, and Tuesday due to the uncertainty in the front. Other
than limiting the maximum PoPs some, I have left these PoPs alone
and we'll just have to wait and see how the trends shape out
regarding the upper trough and front. Basically we've reached the
"I'll believe it when I see it" camp when it comes to rain chances
for the Permian Basin in the extended...
-Munyan
&&
.AVIATION...
(12Z TAFS)
Issued at 546 AM CDT Wed Aug 23 2023
With remnants of T.S. Harry moving through the region, expect cigs MVFR
at times KFST, KPEQ, and KCNM. SHRA is occurring or looks likely
KFST/KPEQ/KCNM, but will be inserted other terminals as warranted.
Otherwise, gusty E-SE flow can be expected through 00Z sundown,
with decreasing winds and improving cigs overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 95 72 98 72 / 30 10 0 0
Carlsbad 86 69 91 67 / 80 50 30 10
Dryden 87 73 93 70 / 70 20 10 0
Fort Stockton 87 70 93 68 / 70 20 10 0
Guadalupe Pass 76 66 83 67 / 90 50 30 10
Hobbs 88 68 91 65 / 50 40 10 0
Marfa 79 62 86 58 / 90 20 30 0
Midland Intl Airport 90 71 96 71 / 50 20 10 0
Odessa 89 73 95 72 / 60 20 10 0
Wink 89 72 96 69 / 70 30 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
and Highway 54 Corridor.
High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Wind Advisory until 7 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains.
NM...None.
&&
SHORT TERM...44
LONG TERM....16
AVIATION...44Hazardous weather outlook, Aug 23, 4:02 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 402 AM CDT Wed Aug 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 402 AM CDT Wed Aug 23 2023 /302 AM MDT Wed Aug 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Locally heavy rain and flash flooding are possible this morning and early afternoon along and south of I-10, particularly across the Davis Mountains and Big Bend area. A Flood Watch remain is in effect through this evening. Windy conditions are expected today due to the remnants of TS Harry moving through, primarily across the high terrain west of the Pecos. A Wind Advisory is in effect for the Davis/Chinati Mountains and Upper Brewster County with a High Wind Warning for the Texas Guadalupes/Delawares. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:27 AM CDT | High Wind Warning | MAF | Culberson | 16 hr |
| Aug 23, 3:27 AM CDT | Wind Advisory | MAF | Brewster, Jeff Davis, Presidio | 16 hr |
| Aug 23, 7:59 AM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves, Ward | 5 hr |
| Aug 23, 8:06 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.